Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 22, NWS Jackson, KY

May 21, 2001Breathitt County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 21, 2001, 5:00 PM EDT for Breathitt County, Kentucky. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 21, 2001, 5:00 PM EDT (21:00 UTC)
Expired
May 21, 2001, 5:45 PM EDT
In force
45 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Breathitt County, KY

What was reported inside it

TimeReportWhereRemark
May 21, 5:12 PM EDTThunderstorm WindAltro, KYTrees were down along Kentucky highway 1010.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1016 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 212101
SVRJKL
KYC025-212145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
500 PM EDT MON MAY 21 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BREATHITT COUNTY

* UNTIL 545 PM EDT

* AT 500 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES
  SOUTHWEST OF JACKSON...OR ABOUT 5 MILES SOUTHEAST OF BOONEVILLE...
  MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER JACKSON AT 510 PM EDT.
  3 MILES SOUTHEAST OF VANCLEVE AT 515 PM EDT.

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. 
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 TO 80 
MPH WHICH COULD SNAP OFF TREES AND BREAK LIMBS LARGER THAN THE SIZE 
OF YOUR WRIST.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEYH
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:30 PM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 21, 1:30 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
130 PM EDT MON MAY 21 2001

UPPER LEVEL TROUGH CLEARLY DEVELOPING OVER THE MIDWEST AND IS
EXPECTED TO SET UP RESIDENCE EAST OF THE MISSISSIPPI FOR SEVERAL
DAYS.

SHORT RANGE MODELS SEEM TO BE INITIALIZING FAIRLY WELL BUT A LITTLE
TOO COLD AT 850 MB FROM THE MRF AND COULD MEAN THAT TEMPERATURES
WILL  NOT BE AS COLD AS EARLIER THOUGH...HOWEVER TEMPS AND HEIGHT
ARE INITIALIZED WELL WITH MRF AND COULD REFLECT AT LOWER LEVELS IN
THE FUTURE.

THINK THAT MOST OF THE RAINFALL WILL BE TONIGHT AND FIRST HALF OF
DAY TOMORROW.  COLD FRONT SHOULD MOVE THROUGH TUESDAY MORNING WITH
LINGERING PRECIP AFTERWARDS.  MIGHT SPLIT THE FA INTO 2
GROUPS...WITH WEST BEING WORDED AS MAINLY IN THE MORNING FOR
RAINFALL.  PRETTY MUCH THE SAME THINKING AS PREVIOUS FORECAST WITH
TEMPS STAYING NEARLY STEADY ALL DAY.  MOS IS BASICALLY GOING
CATEGORICAL POPS FOR TONIGHT AND TOMORROW AND SEE NO REASON TO
CHANGE THIS.  ALSO TEMPS LOOK PRETTY CLOSE.  HAVE TO DECIDE ON WHAT
TO DO FOR POPS LATER ON AS UPPER LOW WILL APPROACH.  WE WILL PRETTY
MUCH HAVE A CHANCE OF PRECIP EACH DAY OF THE EXTENDED THROUGH
MONDAY...AS BY MONDAY WE WILL STILL BE IN NORTHWEST FLOW AND A
SHORTWAVE TROUGH COULD EASILY SWING THROUGH WITH MORE RAINFALL.

CONSIDERED A FLASH FLOOD WATCH FOR TONIGHT...BUT DECIDED TO NOT
ISSUE ONE CONSIDERING THE FACT THAT OUR FFG IS STILL QUITE HIGH.

AGAIN...EXTENDED WILL BE WET AS LOW IS SLOW TO MOVER AND I SEE
NOTHING UPSTREAM TO HELP FORCE IT ALONG...AND IN FACT MODELS ARE
TRENDING SLOWER WITH UPPER TROUGH/LOW.

GOING TO TRY AND WRAP THINGS UP EARLY TODAY AS SVR WX COULD OCCUR 5
SOON THIS AFTERNOON AND TONIGHT.

.JKL...NONE.

HEINLEIN

In the hours before

Special weather statement, May 21, 3:32 PM EDT, 1 hour 28 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-220400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
332 PM EDT MON MAY 21 2001

...SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINS ARE POSSIBLE THIS
EVENING FOR EASTERN KENTUCKY...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS ALL OF
EASTERN KENTUCKY. THE PRIMARY THREAT FROM THESE STORMS IS DAMAGING
WINDS AND HEAVY RAINS. LARGE HAIL IS ALSO POSSIBLE.

A POWERFUL AND SLOW MOVING LOW PRESSURE SYSTEM WILL SWING A COLD
FRONT INTO KENTUCKY THIS EVENING. THE COLD FRONT WILL SLOWLY MOVE
ACROSS KENTUCKY TONIGHT. THE FRONT...ALONG WITH UPPER LEVEL
DISTURBANCES WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT
ESPECIALLY DURING THE EVENING HOURS.

IN ADDITION TO THE SEVERE THUNDERSTORM THREAT...LOCALLY HEAVY RAINS
OF 1 TO 2 INCHES WILL BE POSSIBLE AS THE STORMS MOVE FROM WEST TO
EAST ACROSS THE SAME AREAS. THESE RAINS MAY CAUSE SOME RUNOFF
PROBLEMS ESPECIALLY IN THOSE AREAS NORTH OF THE MOUNTAIN PARKWAY.

SKY-WARN SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON OR
EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
UPDATES.

PELTON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:44 PM EDTSevere Thunderstorm WarningJKLClay46 min
May 21, 4:48 PM EDTSevere Thunderstorm WarningJKLOwsley42 min
May 21, 6:07 PM EDTSevere Thunderstorm WarningJKLJohnson38 min
May 21, 6:22 PM EDTSevere Thunderstorm WarningJKLPike48 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.